WILMINGTON, N.C. (WECT) – A bottle or two of over the counter pain medications are probably sitting in your medicine cabinet right now.
After a woman in Kansas recently suffered acetaminophen poisoning, spending months in rehab and undergoing a liver transplant, doctors say you still need to be cautious when taking them.
“I generally say for folks to just follow the directions on the package and use the product the way it’s intended to be used by the manufacturer,” said Dr. Will Brown with Market Street Pharmacy in Wilmington.
He says, the number one mistake is not reading the label before taking over the counter pain relievers.
Acetaminophen, also known as Tylenol, is the most common ingredient for drugs in the country. Most people don’t realize that since it can be bought without a prescription or limit, that it can still be deadly.
“Some products have multiple ingredients in them, and some products aren’t clear exactly what they have in them,” Dr. Brown says. “And so if you take multiple products, you might be doubling up on something that you don’t realize.”
Data from The National Health Institute shows that around 56,000 people will be hospitalized for acetaminophen pensioning in a given year. Of those hospitalized, around 500 of those people will die.
“The main thing with Tylenol is that it’s in some cough cold medicines,” says Dr. Brown. “And so knowing what’s actually in the the package that you’re taking, so that you don’t inadvertently take another product that has the same ingredient. That’s the main thing.”
Some of the signs of acetaminophen poisoning include blurred vision, shortness of breath, weakness, and confusing among others. Doctors say, it’s better to be safe than sorry.
“Find somebody that may know some information, ask your pharmacist tell him what’s going on,” he said. “We can help you.”
For more information on this type of poisoning, click here.
Copyright 2022 WECT. All rights reserved.